Everyone has heard that Opioid addiction in the last decade is at unprecedented epidemic levels in America. But few people have talked about the staggering effect on children and teens who get exposed to their parent’s Opioid prescriptions or heroin, Fentanyl and methadone.
According to a recent U.S. study, there are a significant number of children who are being treated in hospitals for accidental overdoses and intentional ingestion each year. One of the more concerning aspects is just how many of them end up in critical care after an accidental ingestion.
The Child Opioid Study Statistics
The most common overdoses and poisonings were from prescription opiates. However, there was also a notable rise in heroin, methadone and other noted street Opioid drugs. The ages of the children most often hospitalized for accidental and intentional opiate drug ingestion was children aged 1 to 5 and ages 12 to 17.
When the overdoses and poisonings were analyzed in younger children who had accidentally taken them, the children most often found them left out and became curious about them before ingesting them. It is believed one of the potential main factors of the spike is the fact that during the study years is the rise of prescription opiates. During this time many of the newer prescription opiate drugs had filtered into the medical care industry and they were more frequently prescribed.
The study was conducted from 2004-2015 and took information from 31 children’s hospitals across the country. This study group represents approximately 20 percent of all children’s hospitals in the country. During the study, it was discovered that the number of hospital stays for opiate overdoses and poisonings spiked.
During the previous 10+ years opiate hospitalizations for children averaged just over 800. By contrast, opiate hospitalizations almost doubled to over 1,500 in the 10+ years of the study. This is an average of almost 150 a year across the country. Another disconcerting statistic is that a staggering 43 percent of these opioid-related hospital stays required that the children get intensive care in patient treatment.
Because opioids have a significant negative impact on breathing causing a significant slowed breathing pattern this can have dangerous side effects. They also are well known to cause the blood pressure of the patient to drop to dangerous low levels that are unsafe. Because of this the treatments are extensive and involve the use of ventilators and the administration of Naloxone a drug that is used to revive opioid overdose patients who have stopped breathing. The study was published March 5, 2018 in Pediatrics .